Alert archive / Montana / High Wind Watches in 2012

High Wind Watch 9, NWS Great Falls, MT

March 1, 2012

NWS Great Falls, MT issued this high wind watch at Mar 1, 2012, 2:45 PM MST. It took effect at Mar 3, 2012, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 1, 2012, 2:45 PM MST (21:45 UTC)
In effect from
Mar 3, 2012, 5:00 AM MST
Expired
Mar 2, 2012, 3:21 AM MST
In force
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

831 
WWUS75 KTFX 012145
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
245 PM MST THU MAR 1 2012


MTZ009-010-048-021300-
/O.NEW.KTFX.HW.A.0009.120303T1200Z-120305T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...CHOTEAU
245 PM MST THU MAR 1 2012

...HIGH WIND WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SUNDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SUNDAY AFTERNOON. 

* TIMING AND MAIN IMPACT: GUSTY SOUTHWEST WINDS WILL INCREASE
  SATURDAY WITH THE POTENTIAL FOR HIGH WINDS. WINDS ARE EXPECTED
  TO DIMINISH SLIGHTLY SATURDAY NIGHT AND COULD INCREASE AGAIN
  SUNDAY. STRONG WINDS COULD HAMPER TRAVELERS WITH HIGH PROFILE
  VEHICLES AND THOSE TOWING TRAILERS...ESPECIALLY ALONG NORTH TO
  SOUTH ORIENTED ROADS.

* WINDS: WEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 70 MPH ARE
  POSSIBLE. GUSTS COULD REACH AS HIGH AS 80 MPH OVER THE ROCKY
  MOUNTAIN FRONT.

* OTHER IMPACTS: POOR VISIBILITIES IN BLOWING SNOW WILL BE
  POSSIBLE IN THE MOUNTAINS...AND POOR VISIBILITIES IN BLOWING
  DUST WILL BE POSSIBLE AT LOWER ELEVATIONS WHERE THERE IS NO
  SNOW. THERE WILL ALSO BE A RISK OF POWER OUTAGES.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...BROWNING...
  MARIAS PASS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
161 
WWUS75 KTFX 021021
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
321 AM MST FRI MAR 2 2012

MTZ009-010-048-022300-
/O.UPG.KTFX.HW.A.0009.120303T1200Z-120305T0000Z/
/O.NEW.KTFX.HW.W.0015.120303T0700Z-120305T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...CHOTEAU
321 AM MST FRI MAR 2 2012

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM MST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM
MST SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING AND MAIN IMPACT: STRONG WEST WINDS WILL DEVELOP TONIGHT
  AND CONTINUE THROUGH MUCH OF THIS WEEKEND. STRONGEST WINDS ARE
  ARE EXPECTED SATURDAY AFTERNOON AND EVENING...MAKING TRAVEL
  DIFFICULT FOR DRIVERS OF HIGH PROFILE VEHICLES AND THOSE TOWING
  TRAILERS.

* WINDS: WEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 70 MPH. GUSTS AS
  HIGH AS 80 MPH ALONG THE ROCKY MOUNTAIN FRONT.

* OTHER IMPACTS: BLOWING SNOW IN THE MOUNTAINS AND BLOWING DUST ON
  THE PLAINS WILL BRING REDUCED VISIBILITIES. THERE WILL ALSO BE A RISK OF
  POWER OUTAGES.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...HEART BUTTE...CHOTEAU...
  BROWNING...MARIAS PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Mar 1, 2:28 PM MST, 17 minutes earlier.

Area forecast discussion, Mar 1, 2:28 PM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
228 PM MST THU MAR 1 2012

.DISCUSSION...
AN UNSTABLE AIRMASS WAS OVER MOST OF THE FORECAST AREA THURSDAY
AFTERNOON AND WILL CONTINUE INTO THE EVENING. SNOW SHOWERS WERE
OCCURRING OVER THE MOUNTAINS. ALSO THERE WERE SOME SHOWERS OVER
THE PLAINS MAINLY CONCENTRATED ALONG AND NORTH OF A COLD FRONT
FROM SOUTH OF GREAT FALLS TO SOUTH OF LEWISTOWN AS OF MID
AFTERNOON ON THURSDAY. WOULD NORMALLY EXPECT THE SHOWERS TO PRETTY
MUCH END THIS EVENING BUT A WEATHER DISTURBANCE ALOFT MOVING
SOUTH FROM CANADA COULD CONTINUE THEM PAST MIDNIGHT. FRIDAY
AFTERNOON INTO FRIDAY NIGHT NORTHWEST FLOW ALOFT WILL INCREASE
OVER THE AREA AND THIS STRONGER FLOW WILL CONTINUE THROUGH
SATURDAY. THERE WILL BE QUITE A BIT OF MOISTURE EMBEDDED IN THE
FLOW SO MORE SNOW SHOWERS ARE EXPECTED OVER THE MOUNTAINS. LOW
LEVEL DOWNSLOPE SHOULD HELP KEEP THE PLAINS DRY. THE MAIN FORECAST
CONCERN DURING THE PERIOD IS THE THREAT OF HIGH WINDS OVER THE
ROCKY MOUNTAIN FRONT BEGINNING SATURDAY. WITH A STRONG FLOW ALOFT
AND A STABLE AIRMASS CONFIDENCE IS MODERATE FOR A HIGH WIND EVENT
FOR THE ROCKY MOUNTAIN FRONT AND HAVE HENCE ISSUED A HIGH WIND
WATCH. WITH THE LACK OF A SURFACE FRONT OR UPPER AIR DISTURBANCE
THINK THAT THE THREAT OF HIGH WINDS WILL NOT SPREAD FARTHER EAST
OVER THE PLAINS. BLANK

SATURDAY NIGHT THROUGH THURSDAY...COOL AND MOIST CONDITIONS BROUGHT
ON BY NORTHWEST FLOW AT END OF SHORT-TERM FORECAST PERIOD TRANSITION
FAIRLY QUICKLY TO WARM AND DRY BY SUNDAY AS BROAD PACIFIC HIGH
PRESSURE RIDGE MOVES INTO THE GREAT BASIN AREA.  UNLIKE YESTERDAYS
MODEL RUNS...GFS AND EUROPEAN MODELS NOW IN NEAR PERFECT AGREEMENT
ON KEEPING THE RIDGE OVER MONTANA FROM SUNDAY THRU MON EVE.  WITH
MOSTLY CLEAR SKIES AND WINDS ALOFT SHIFTING TO WARMER WEST-SOUTHWEST
FLOW...ENTIRE FORECAST AREA WILL SEE SPRING-LIKE TEMPERATURES EARLY
NEXT WEEK AS THE VALLEYS/PLAINS WILL SEE LOW 50S ON SUN AND MID- AND
A FEW UPPER 50S ON MON.  EVEN OVERNIGHT LOWS WILL BE ABOVE NORMAL
WITH SOME CENTRAL MT SITES ONLY DROPPING TO AROUND 40 DEG.  PLEASANT
CONDITIONS WILL BE SHORT-LIVED AS NEXT PACIFIC WEATHER SYSTEM
ARRIVES ON TUES...BRINGING RAIN/SNOW MIX AT LOWER ELEVATIONS AND
SNOW IN THE MTNS.  TEMPS SHOULD REACH MID 40S BEFORE COLD FRONT FROM
THIS SYSTEM SWEEPS THRU OUR REGION TUES AFTN.  MODELS ARE CONSISTENT
IN MOVING THE SYSTEM INTO ERN MT TUES NIGHT...RESULTING IN RETURN TO
COOL NORTHWEST FLOW FOR WED.  EXTENDED PERIOD ENDS WITH THE UPPER
LEVEL RIDGE BUILDING BACK IN ON THURS...THOUGH NOT AS STRONG AS
EARLIER IN THE WEEK...WITH DRY CONDITIONS AND NEAR NORMAL TEMPS.
WARANAUSKAS

&&

.AVIATION...
UPDATED 1800Z.
ISOLATED CONVECTIVE SHOWERS ARE DEVELOPING ALONG A WEAK BOUNDARY
THAT IS JUST SOUTH OF A LINE FROM KCTB TO KHVR. UNSTABLE CONDITIONS
ARE EXPECTED ACROSS CENTRAL AND SOUTHWEST MONTANA TODAY WITH
SCATTERED SNOW SHOWERS AND SNOW PELLETS WITH ISOLATED THUNDER ALSO
POSSIBLE. ANY ACTIVITY SHOULD DIMINISH AROUND SUNSET THIS EVENING.
AS THE ATMOSPHERE STABILIZES LATER THIS EVENING...MODELS ARE HINTING
AT WIDESPREAD LOW CLOUDS AND OCCASIONAL MVFR/IFR CEILINGS OVERNIGHT.
INTRUSIONS OF MVFR ARE ALSO POSSIBLE THIS AFTERNOON WITH SHOWERS.
WINDS AHEAD OF THE BOUNDARY WILL BE BREEZY FROM THE SOUTHWEST WITH
SOME GUSTY WINDS ASSOCIATED WITH THE CONVECTIVE SHOWERS AND NORTH OF
THE FRONT WINDS WILL BE LIGHT FROM THE NORTH-NORTHWEST. MLV

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  16  37  27  49 /  20  10  10  10
CTB  10  36  25  45 /  20  10  10  10
HLN  17  35  24  45 /  20  20  20  20
BZN  12  34  19  45 /  20  20  20  20
WEY  -5  22   7  30 /  30  30  30  30
DLN  11  34  20  44 /  20  20  20  20
HVR  10  38  23  50 /  20  10  10  10
LWT  12  32  22  44 /  20  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM LATE FRIDAY NIGHT THROUGH SUNDAY AFTERNOON
EASTERN GLACIER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY
MOUNTAIN FRONT.

&&

SHORT TERM...BLANK
LONG TERM...MLS
AVIATION...MLS

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 1, 3:08 AM MST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
308 AM MST THU MAR 1 2012

MTZ009>014-044>054-021200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
308 AM MST THU MAR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS THE POTENTIAL FOR STRONG WINDS OVER PORTIONS OF NORTH
CENTRAL AND SOUTHWEST MONTANA SATURDAY THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ANY WEATHER SPOTTER REPORTS OF HIGH WINDS WOULD GREATLY BE
APPRECIATED.

MTZ008-015-055-021200-
BEAVERHEAD-MADISON-GALLATIN-
308 AM MST THU MAR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 1, 10:40 AM MST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1040 AM MST THU MAR 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY SNOW       WEST YELLOWSTONE        44.66N 111.11W
02/29/2012  M10.0 INCH       GALLATIN           MT   LAW ENFORCEMENT

            ESTIMATED 10.0 INCHES OF SNOW IN 12-HOURS. SOME SNOW
            DRIFTS REPORTED.

&&

MLV

Nearby

High Wind Watches in Montana, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.